Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 326, NWS Mobile, AL

August 30, 2021

NWS Mobile, AL issued this special marine warning at Aug 30, 2021, 12:13 AM CDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 12:13 AM CDT (05:13 UTC)
Expired
Aug 30, 2021, 1:00 AM CDT
In force
47 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 50 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WHUS54 KMOB 300513
SMWMOB
GMZ630-631-650-670-300600-
/O.NEW.KMOB.MA.W.0326.210830T0513Z-210830T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
1213 AM CDT Mon Aug 30 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
  North Mobile Bay...
  South Mobile Bay...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until 100 AM CDT.

* At 1213 AM CDT, a strong thunderstorm producing waterspouts was
  located 7 nm southwest of Gulf Shores Beach, moving northwest at 45
  knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Gaillard Island, Fairhope Pier, Gulf Shores Beach, Fort Morgan, Bon
  Secour Bay, Middle Bay Light, Mouth Of Mobile River and Point
  Clear.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 AM CDT for southwestern
Alabama...and the adjacent coastal waters.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 3062 8806 3061 8810 3066 8805 3066 8796
      3060 8791 3041 8791 3038 8784 3044 8781
      3044 8780 3035 8783 3028 8768 3024 8785
      3026 8794 3022 8803 3025 8766 2977 8732
      2953 8774 3038 8811
TIME...MOT...LOC 0513Z 153DEG 43KT 3015 8778 

WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 29, 6:11 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 29, 6:11 PM CDT, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
611 PM CDT Sun Aug 29 2021

.AVIATION...
00Z issuance...Conditions across the forecast area at 23z ranged
from low end MVFR/local IFR in heavy rain over southwestern
portions of the forecast area to VFR/local MVFR north of Highway
84/east of a Wilcox County to Santa Rosa county line. East to
southeast winds varied from 20g40kts closer to Hurricane Ida to
around 10 knots in the general VFR areas. As Ida continues to move
slowly inland through the forecast, the lower conditions will
spread north along and west of a Wilcox to Santa Rosa county line.
Winds will shift to a general southerly, with 20g35kt west of the
above line, tapering down to 15g25 knot east. /16

&&

.PREV DISCUSSION... /issued 502 PM CDT Sun Aug 29 2021/

NEAR AND SHORT TERM UPDATE /Now Through Wednesday night/...Hurricane
Ida made landfall late this morning over southeast Louisiana near
Port Fourchon as a category 4 hurricane. Ida's maximum sustained
winds at landfall were estimated to be 150 mph with a minimum
central pressure of 930 mb.

For the local area, our region has quickly gone from being north of
Ida to being located within the northeast quadrant of the storm.
This will further increase the low level vertical wind shear
locally, thus promoting the development of potentially deep
mesocyclones with tornadoes, especially tonight into Monday. We have
already seen some mesocyclones with intense rotations through the
day today and this will likely increase through tonight. Model
guidance shows 0-3km SRH between 150-250 m2/s2 over southwest
Alabama and southeast Mississippi today increasing to be between 150-
300 m2/s2 overnight tonight. MLCAPE is hovering around 500-1000
J/kg.

Also, we will continue to monitor Ida's outer rainbands with regards
to flooding, as training individual cells along these bands will
cause the rainfall rates and amounts to ramp up in a big way to
flash flood levels (this has already been occurring over portions of
the coast today). WPC issued an MPD earlier today mentioning 1-3
inch per hour rain rates with the rainbands coming onshore. We are
forecasting rainfall amounts of 8-12 inches, with isolated higher
amounts up to 18 inches through midweek over southeast Mississippi.
Over coastal Alabama and the western Florida Panhandle, 5-10 inches
of rain with isolated higher amounts up to 15 inches are possible.
Meanwhile, 3-8 inches of rain are expected elsewhere during this
time.

WE ARE ENCOURAGING EVERYONE TO HAVE A WAY TO GET TORNADO AND
FLASH FLOOD WARNINGS IF YOUR POWER GOES OUT!

On Monday, Hurricane Ida will be weakening as it moves north across
western Mississippi. A large rainband will likely be set up across
our forecast area, with convection moving north along the band over
our area, and this will likely continue into Monday night. Even into
Tuesday, this band will continue to progress into the eastern
portions of the area. Although, over these areas on Tuesday, the
associated heavy rainfall threat will be a little less. With this
setup, a pattern of widespread heavy rainfall will continue through
at least Monday night, and a Flash Flood Watch will continue for
most of the forecast area (except for our far eastern tier of 3
counties). Additional rainfall amounts of 3-6 inches with locally
higher amounts of around 8 inches are possible across much of the
local area, which will come on top of the rain that is expected to
fall through tonight. Heavy rainfall may continue beyond this period
and we will monitor for any necessary extensions of the Watch.

The tornado threat will continue over the area on Monday as Ida,
which will be west of our area, lifts northward. Strong low to
mid-level winds will persist throughout the eastern periphery of
Ida. Given the anticipated storm track, the tornado threat will
extend from southeast Louisiana across Mississippi and Alabama
into the Tennessee Valley. The main question regarding the tornado
threat is whether or not there will be enough buoyancy to
maintain relatively deeper updrafts for a long enough duration to
result in tornadogenesis. Highest likelihood for enough buoyancy
is currently expected to be where dewpoints reach the mid 70s,
which is forecast to occur from far southeast Louisiana and
coastal Alabama/Mississippi northward into southeast Mississippi
and southwest Alabama.

The coastal flood threat will also continue over the next several
days due to the continued moderately strong onshore flow. We still
expect a long duration coastal flood event lasting for two more high
tide cycles in the short term period (Monday morning and Tuesday
morning). Peak water levels will occur tonight into Monday morning.
There have already been a number of reports of flooded roads, closed
roads, and other coastal flooding today, and similar conditions (but
mostly to a lesser extent) are expected Monday into Tuesday.

In summary, a multitude of hazards and a very wet and stormy pattern
will continue to impact the area through mid week. 10/12/23/26

EXTENDED TERM /Thursday Through Sunday/...Outside of a slight
chance of a storm over the coastal sections, pops begin to
diminish as the axis of an upper ridge over the southern Plains
Thursday begins expand eastward to across the TN River Valley into
the weekend. This feature acts to push much of the moisture
southward, and deep into the Gulf. Highs through the period will
generally be in the upper 80s and low 90s. Lows mostly in the mid
to upper 60s over the interior and low to mid 70s coast. /10

MARINE...High impact marine conditions continue in the near term
as a deep, pronounced southerly fetch persists as Ida lifts
northward to our west. Impacts being high seas, winds to tropical
storm force, isolated tornadoes and visibility reducing heavy
rain in squalls. Will still be dealing with breezy west to
southwest flow by the middle of the week, but seas for the most
part will be on a subsiding trend. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Tuesday morning for ALZ051>056-059-
     261>266.

     Tropical Storm Warning for ALZ052-261>266.

     Wind Advisory until 10 PM CDT Monday for ALZ051-053-055-056-059.

     Storm Surge Warning for ALZ263>266.

     High Rip Current Risk through late Wednesday night for ALZ265-
     266.

     High Surf Warning until 7 AM CDT Tuesday for ALZ265-266.

FL...Flash Flood Watch through Tuesday morning for FLZ201>206.

     Wind Advisory until 10 PM CDT Monday for FLZ201>206.

     High Rip Current Risk through late Wednesday night for FLZ202-
     204-206.

     Coastal Flood Advisory until 7 PM CDT Monday for FLZ202-204-206.

     High Surf Warning until 7 AM CDT Tuesday for FLZ202-204-206.

MS...Flash Flood Watch through Tuesday morning for MSZ067-075-076-078-
     079.

     Tropical Storm Warning for MSZ067-075-076-078-079.

GM...Tropical Storm Warning for GMZ630>633-650-655-670-675.

     Small Craft Advisory until 3 PM CDT Tuesday for GMZ634>636.

&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:07 PM CDTTornado WarningMOBMobile25 min
Aug 29, 8:19 PM CDTRiver Flood WarningMOBEscambia49 hr
Aug 29, 8:21 PM CDTRiver Flood WarningMOBCovington, Escambia38 hr
Aug 29, 8:35 PM CDTRiver Flood WarningMOBBaldwin30 hr
Aug 29, 11:27 PM CDTSpecial Marine WarningMOB93 min
Aug 30, 12:59 AM CDTSpecial Marine WarningMOB2 hr
Aug 30, 3:24 AM CDTFlash Flood WarningMOBBaldwin, Clarke, Mobile, Washington6 hr
Aug 30, 4:03 AM CDTSpecial Marine WarningMOB117 min
Aug 30, 6:42 AM CDTFlash Flood WarningMOBBaldwin, Escambia5 hr
Aug 30, 6:46 AM CDTSpecial Marine WarningMOB119 min
Aug 30, 8:29 AM CDTFlash Flood WarningMOBConecuh, Escambia, Monroe4 hr
Aug 30, 8:32 AM CDTFlash Flood WarningMOBEscambia4 hr
Aug 30, 8:40 AM CDTTornado WarningMOBConecuh, Escambia50 min
Aug 30, 9:00 AM CDTFlash Flood WarningMOBClarke, Conecuh, Escambia, Monroe, Wilcox4 hr
Aug 30, 9:12 AM CDTFlash Flood WarningMOBConecuh, Escambia4 hr
Aug 30, 9:20 AM CDTAreal Flood WarningMOBBaldwin, Clarke, Mobile, Washington8 hr
Aug 30, 10:26 AM CDTFlash Flood WarningMOBMobile6 hr
Aug 30, 10:51 AM CDTSpecial Marine WarningMOB54 min
Aug 30, 10:55 AM CDTTornado WarningMOBMobile, Washington25 min
Aug 30, 11:47 AM CDTFlash Flood WarningMOBClarke, Washington5 hr
Aug 30, 11:57 AM CDTFlash Flood WarningMOBBaldwin, Clarke, Mobile, Washington5 hr
Aug 30, 12:03 PM CDTFlash Flood WarningMOBEscambia75 min
Aug 30, 12:23 PM CDTTornado Warning Tornado observedMOBBaldwin, Mobile21 min
Aug 30, 12:30 PM CDTTornado Warning Tornado observedMOBBaldwin, Clarke, Mobile, Washington45 min
Aug 30, 1:08 PM CDTTornado Warning Tornado observedMOBClarke52 min
Aug 30, 1:39 PM CDTTornado Warning Tornado observedMOBClarke, Wilcox39 min
Aug 30, 3:57 PM CDTSpecial Marine WarningMOB48 min
Aug 30, 4:11 PM CDTCoastal Flood WarningMOBBaldwin, Mobile14 hr
Aug 30, 4:18 PM CDTSpecial Marine WarningMOB87 min
Aug 30, 4:20 PM CDTSpecial Marine WarningMOB85 min
Aug 30, 5:05 PM CDTSpecial Weather StatementMOBCovington55 min
Aug 30, 5:19 PM CDTAreal Flood WarningMOBBaldwin, Clarke, Mobile, Washington14 hr
Aug 30, 5:29 PM CDTSpecial Marine WarningMOB91 min
Aug 30, 6:46 PM CDTSpecial Marine WarningMOB89 min
Aug 29, 8:20 PM CDTRiver Flood WarningMOBOkaloosa62 hr
Aug 29, 8:23 PM CDTRiver Flood WarningMOBOkaloosa, Santa Rosa30 hr
Aug 30, 5:43 AM CDTTornado WarningMOBEscambia31 min
Aug 30, 8:14 AM CDTTornado WarningMOBSanta Rosa46 min
Aug 30, 4:16 PM CDTSpecial Weather StatementMOBSanta Rosa89 min
Aug 29, 11:30 PM CDTFlash Flood WarningMOBStone6 hr
Aug 30, 12:29 AM CDTFlash Flood WarningMOBGeorge, Perry, Stone6 hr
Aug 30, 3:39 AM CDTTornado WarningMOBGeorge, Greene, Perry20 min
Aug 30, 6:05 AM CDTFlash Flood WarningMOBStone4 hr
Aug 30, 6:20 AM CDTFlash Flood WarningMOBGeorge, Greene, Perry, Stone5 hr
Aug 30, 2:32 PM CDTTornado WarningMOBWayne21 min
Aug 30, 6:28 PM CDTSpecial Weather StatementMOBGeorge47 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.